Tennessee, 2023Hail and Damaging Winds in Tennessee, June 4, 2023
June 4, 2023 · NWS OHX · 10 events in 6 counties and zones
Several summertime thunderstorms developed across Middle Tennessee on June 4, 2023. With an abundant amount of instability, many of these thunderstorms grew to be strong to severe.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $17,000
- Crop damage
- None recorded
- Events
- 10
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Several summertime thunderstorms developed across Middle Tennessee on June 4, 2023. With an abundant amount of instability, many of these thunderstorms grew to be strong to severe. However, with an overall lack of wind shear, they were not able to sustain themselves for very long. Still, several reports of hail and damaging winds were received during the afternoon hours.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Nashville, TN wrote its last area forecast discussion before the first event at Jun 4, 5:27 AM CST, 6 hours 3 minutes earlier.
Area forecast discussion, Jun 4, 5:27 AM CST, 6 hours 3 minutes before
Area Forecast Discussion
National Weather Service Nashville TN
627 AM CDT Sun Jun 4 2023
...New AVIATION...
.SHORT TERM...
(Today through Monday)
Issued at 334 AM CDT Sun Jun 4 2023
Good overall agreement between current CAMs, NAM, and global
model solutions when it comes to overall weather pattern evolution
through entire forecast period. 04/00Z GFS continues to be the
overall wetter global model run as compared to the 04/00Z ECMWF,
especially in the long term period. As for the short term, mid
state region should remain dry through morning hours today. An
approaching upper level disturbance and surface troughing
influences moving in from the east this afternoon will result in
isolated to scattered showers developing becoming numerous across
southern portions of Cumberland Plateau Region. As mentioned by
Day One SPC convective outlook and initially highlighted in last
evening AFD update, there is a marginal risk of severe
thunderstorms across almost all of mid state region, except far
western and northwestern portions, for this afternoon into mid
evening hours tonight. As mentioned within text of latest Day One
Convective Outlook, a weak lob of mid-level cyclonic vorticity
is expected to advance southwestward across our area today in a
general quasi-unidirectional east-northeast flow aloft that could
potentially support growth of a semi-organized convective cluster
or two. CAMs showing best chance of development across southern
Cumberland Plateau Region early this afternoon with convection
spreading northwestward as late afternoon into early evening
hours progress. Thus some strong thunderstorms and potentially a
few severe thunderstorms could develop this afternoon. Model
derived CAMs soundings showing CAPE values approaching 2,000
J/KG, steep low to mid level lapse rates, and some potential for
marginal hail with the strongest storms. Also, because mean upper
level flow is rather weak, some potential for localized heavy
rainfall if the stronger showers and thunderstorms persist over
locations for a while, although model sounding derived PW values
are not the greatest. Best time period for strong to severe
thunderstorm development looks to be in the 2 pm until 10 pm
range. Thus mentioned potential of isolated to scattered showers
and thunderstorms through at least mid evening hours tonight.
Rest of tonight through morning hours on Monday should remain
dry. Isolated to scattered shower and thunderstorm chances should
return to mid state region on Monday afternoon per diurnal heating
influences kicking in, some low level moisture pooling, east
north easterly upper level flow aloft providing another weak
upper level disturbance passage, etc. Total rainfall amounts today
through Monday though are expected to generally range only around
or less than 0.75 inch.
As for temperatures, highs today will be similar to those
experienced yesterday, mainly upper 80s to lower 90s, mid 80s
Cumberland Plateau Region. Lows tonight will be mild spanning the
60s, with highs on Monday a virtual repeat of those values
expected to be experienced today.
&&
.LONG TERM...
(Monday Night through next Saturday)
Issued at 334 AM CDT Sun Jun 4 2023
Will keep Monday night dry across mid state region with any shower
and/or thunderstorm chances limited to southern portions of our
area on Tuesday as a strong cold front moves through northern and
central portions of our area. Look for that surface front to
meander across at least southern portions of our area on Wednesday
before finally pushing into deep south as Thursday progresses.
Low level moisture will be present across our area as mid state
will be on periphery of broad upper level low pressure center
influences just off northeastern New England Coastline and upper
level high pressure influences across much of central and western
contiguous U.S. and Canada. A week upper level shortwave passage
is not out of the question in this upper level northwesterly flow
regime across our area also. With best diurnal heating influences
kicking in during afternoon hours on Wednesday, will mention
isolated showers and thunderstorms most areas, with scattered
showers and thunderstorms possible across eastern Highland Rim
Locations and Upper Cumberland Region. 04/00Z GFS solution hanging
back a good amount of moisture across our area Wednesday night
into Thursday also a positive tilted upper level trough develops
from above mentioned North Atlantic upper low down into mid state
region. Will keep a mention of isolated showers Wednesday night
into Thursday morning with some isolated thunderstorms Cumberland
Plateau Region and for locations mainly south of I-40 Corridor
Thursday afternoon. Expecting dry and low level humidity values
leading to quite pleasant early summer time weather Thursday
night through Friday across our area as 1012 mb broad high
pressure influences build across most of eastern contiguous U.S.
These high pressure influences will shift eastward as Friday night
into Saturday progress with shower and thunderstorm chances
returning to our area by Saturday afternoon hours.
As for temperatures, lows Monday night will be around seasonal
normal values with highs on Tuesday another general repeat of
high temperature values experienced over last two days.
Temperatures should cool into second half of work week with lows
Wednesday night upper 50s to lower 60s, mid 50s Cumberland Plateau
Region. Highs Thursday and Friday will be in low to mid 80s,
upper 70s to around 80 Cumberland Plateau Region. With above
mentioned high pressure influences shifting eastward, seasonally
warm temperatures will return to mid state region Friday night
into Saturday. Total rainfall amounts are expected to continue to
be on the light side though.
&&
.AVIATION...
(12Z TAFS)
Issued at 621 AM CDT Sun Jun 4 2023
VFR conditions continue through the morning. VCTS are possible at
all terminals from 20Z through the rest of the period due to an
incoming front from the east. Greater storm coverage exists
across the Plateau with tempos in for CSV and SRB to reflect best
windows of time for frontal passage. Winds will be ENE through
the afternoon before turning light and variable overnight.
&&
.PRELIMINARY POINT TEMPS/POPS...
Nashville 92 67 91 65 / 40 40 30 10
Clarksville 92 66 91 62 / 20 20 20 0
Crossville 84 60 82 58 / 60 30 30 10
Columbia 91 64 90 64 / 30 30 30 10
Cookeville 87 63 85 60 / 30 30 30 10
Jamestown 85 61 84 57 / 30 30 30 10
Lawrenceburg 90 64 88 64 / 30 30 30 10
Murfreesboro 92 64 90 62 / 30 30 30 10
Waverly 91 64 90 61 / 20 30 20 10
&&
.OHX WATCHES/WARNINGS/ADVISORIES...
None.
&&
SHORT TERM...JB Wright
LONG TERM....JB Wright
AVIATION.....Baggett
In the hours before
Special weather statement, Jun 4, 11:15 AM CST, 15 minutes before
Special Weather Statement
National Weather Service Nashville TN
1215 PM CDT Sun Jun 4 2023
TNZ024-025-057-041745-
Hickman TN-Dickson TN-Humphreys TN-
1215 PM CDT Sun Jun 4 2023
...A strong thunderstorm will impact portions of southwestern
Dickson, east central Humphreys and north central Hickman Counties
through 1245 PM CDT...
At 1215 PM CDT, Doppler radar was tracking a strong thunderstorm 7
miles southwest of Dickson. This storm was nearly stationary.
HAZARD...Winds in excess of 40 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Centerville, Nunnelly and Pinewood.
This includes Interstate 40 between mile markers 157 and 169.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3610 8744 3595 8734 3581 8749 3604 8768
TIME...MOT...LOC 1715Z 056DEG 1KT 3599 8748
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH
ShamburgerHail, Dickson
- When
- June 4, 11:30 AM CST
- Where
- Dickson County, 0.89 mi SW of Oak Grove
- Measured
- 0.88 in hail
- Reported by
- Social Media
- Coordinates
- 35.990, -87.490
Photos received via social media showed pea to nickel size hail around the area of Exit 163 along Interstate 40 southwest of Dickson.
Hail, Williamson
- When
- June 4, 2:44 PM CST
- Where
- Williamson County, 1.12 mi W of Calle
- Measured
- 0.88 in hail
- Reported by
- Social Media
- Coordinates
- 35.830, -86.890
Reports received via social media showed hail up to the size of nickels in the Tollgate Subdivision of Thompsons Station.
Thunderstorm Wind, Maury
- When
- June 4, 3:24 PM CST
- Where
- Maury County, 0.89 mi SW of Spring Hill
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $3,000
- Reported by
- Social Media
- Coordinates
- 35.740, -86.940
Social media photos and videos showed a microburst blow down a few small trees in the Crossing Shopping Center near Spring Hill. Damages are estimated for the trees.
Thunderstorm Wind, Davidson
- When
- June 4, 3:25 PM CST
- Where
- Davidson County, 0.56 mi W of Bellevue
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $1,000
- Reported by
- Social Media
- Coordinates
- 36.070, -86.940
A Twitter photo showed a tree blown down onto a home's driveway in Bellevue during a severe thunderstorm. Damages are estimated for the tree.
Hail, Davidson
- When
- June 4, 3:30 PM CST
- Where
- Davidson County, 0.56 mi W of Bellevue
- Measured
- 0.88 in hail
- Reported by
- Social Media
- Coordinates
- 36.070, -86.940
Numerous social media reports received showed large amounts of pea to nickel size hail in Bellevue.
Hail, Davidson
- When
- June 4, 4:54 PM CST
- Where
- Davidson County, 0.69 mi N of (Bna)nashville Metro
- Measured
- 0.88 in hail
- Reported by
- Social Media
- Coordinates
- 36.140, -86.680
A Twitter report showed nickel size along Interstate 40 near Nashville International Airport.
Hail, Giles
- When
- June 4, 5:00 PM CST
- Where
- Giles County, 3.5 mi S of Bodenham
- Measured
- 1.25 in hail
- Reported by
- Social Media
- Coordinates
- 35.180, -87.160
A Twitter photo from Tennessee Valley Weather showed estimated quarter to half dollar size hail in the Westside Community west of Pulaski.
Thunderstorm Wind, Wilson
- When
- June 4, 5:10 PM CST
- Where
- Wilson County, 0.89 mi NE of Suggs Creek
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $3,000
- Reported by
- Social Media
- Coordinates
- 36.130, -86.490
Facebook photos and reports showed several trees downed in the Tinnell Valley Subdivision just northeast of Rural Hill. Damages are estimated for the trees.
Hail, Wilson
- When
- June 4, 5:12 PM CST
- Where
- Wilson County, 0.89 mi NE of Suggs Creek
- Measured
- 0.88 in hail
- Reported by
- Social Media
- Coordinates
- 36.130, -86.490
A Twitter photo showed nickel size hail northeast of Rural Hill.
Thunderstorm Wind, Wilson
- When
- June 4, 5:15 PM CST
- Where
- Wilson County, 0.57 mi WNW of Suggs Creek
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $10,000
- Reported by
- Social Media
- Coordinates
- 36.123, -86.509
Several trees were blown down along Stewarts Ferry Pike in Rural Hill. One of these trees fell on a car and blocked the road. No injuries were reported. Damages are estimated for the trees and the car.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Heat in Arizona, June 4 to 6, 20233 deaths · 3 events
- Cold in California, June 4, 20231 death · 1 event
- Damaging Wind in Wyoming, June 4, 2023$25,000 · 1 event
- Marine Thunderstorm Winds in Gulf of Mexico, June 4, 202311 events
- Hail and Damaging Winds in Iowa, June 4, 202358 kt wind · 6 events
- Hail and Damaging Winds in Louisiana, June 4, 202352 kt wind · 5 events
- Hail and Damaging Winds in Georgia, June 4, 2023$4,000 · 52 kt wind · 5 events
- Hail and Damaging Winds in Louisiana, June 4, 20231.25 in hail · 4 events
- Hail in Tennessee, June 4, 20231.25 in hail · 4 events
- Coastal Flood in Florida, June 4, 20234 events
- Hail and Damaging Winds in Nebraska, June 4, 20231 in hail · 3 events
- Hail and Damaging Winds in Alabama, June 4, 2023$1,000 · 50 kt wind · 3 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1093182, 1093183, 1093187, 1093181, 1093180, 1093184, 1093185, 1093188, 1093186, 1093189.